Buspar, side effects?

Discussion in 'General Parenting' started by SallyR, Nov 23, 2009.

Tags:
  1. SallyR

    SallyR New Member

    Hi there!

    I am new to this forum so a little background. My son is 18 and was started on Buspar for anxiety that is paralyzing socially. I am sad to say that he has no friends and is very depressed over this. He is on 30mg Buspar 2x per day. A couple of weeks ago he seemed to be doing pretty well but more recently is exhibiting insomnia, increased depression, increased hand tremors. He has hand tremors from high doses of steroids for a chronic GI condition. He just seems to lost his ambition. Do you think that it is the Buspar? Any of your kids have similar symptoms?

    thanks for your input!
    Sally
     
  2. DaisyFace

    DaisyFace Love me...Love me not

    Hi Sally--

    Welcome to the forum!

    Based on my own experience, Buspar, like many anti-depressants, can actually make depression much worse...

    If this is not the right drug for your son, please let the doctor know so they can try something different.

    --DaisyFace
     
  3. smallworld

    smallworld Moderator

    Welcome!

    Buspar is NOT an antidepressant. It is an anxiolytic (anti-anxiety) medication used for the management of anxiety disorders, although it can be an augmenting agent for treatment-resistant depression.

    Side effects include dizziness, headache, nervousness, sedation, excitement, nausea and restlessness. Sometimes lowering the dose can minimize the side effects.

    Usual dose range is 20 to 30 mg a day (with a maximum of 60 mg a day) so I'm wondering if your son's psychiatrist gave him too high a dose and that is why the side effects are so severe.

    Your son should check in with his psychiatrist since he's not doing well right now. Perhaps he needs a different medication entirely.
     
  4. SallyR

    SallyR New Member

    thank you for your replies. I will have him talk to his doctor & see what he says. More does not always mean better........

    ~Sally
     
Loading...